Help! I don't undrstand and due to see Doctor at 5pm Friday

I am hypothyroid, 34 yr female and totally confused with this illness. i just cant seem to absob the information! I saw my Consultant in February and he told me my TSH was 0.05 (range was from 0.5 - upwards) and my T4 was 21 (range 11-22). I had all the other tests done at the time, iron, ferritin, B12, FBC, etc and Vit D. At the time of my apt the only test result that was not back was Vit D. Basically he said that it is not ideal for me to continue on my 150 doseage of Levo that I am as it is not good for me long term.

Anyway he said that I can continue to stay on it for another 6 mths until next check up as after talking things through with him I told him that I feel the best that I have since diagnosed 1 yr ago.

My Vit D test turned up the following day with the dr ringing me telling me I am to start on D3 tabs 4x a day for 3 mths then have a blood test as my result stated I was a level of 17.

Turns out my dr wants to see me tomorrow as the consultant wrote to him 2 wks ago to say that my Levo is to reduce to 125. I am confused as to whether I should be reducing it from my results above??

The Vit D3 tabs to appear to be working as my leg pains have subsided.

Sorry to have "gone on" but I'm really not sure what to discuss with the dr tomorrow!

10 Replies

  • I am not medically qualified but if you are feeling o.k. on 150mcg with relief of symptoms do NOT reduce. They should not reduce according to your TSH result.. This is a link and some of the links within may not work but it is important to know what can possibly happen if reduced unnecessarily.It is obvious too that with such a low Vit D that you needed supplements. Cursor to question dated January 25, 2002 and read the whole question/answer - extract

    Dr Lowe: Your observations don’t suggest to me that your pituitary gland isn’t functioning properly. In fact, your observations are consistent with what science tells us about a patient's T4 dose, her TSH level, and her metabolic health or lack of it. If the goal of a doctor is metabolic health for his patient, he has no scientific basis for adjusting her thyroid hormone dose by her TSH level. If the doctor is going to make the imprudent choice of treating the patient with T4 (rather than T3 or a T3/T4 combination), he should be aware of the relevant physiology and treat her on the basis of it. Otherwise, he's likely to ruin her health, as your doctor appears to be doing to yours.

    If your doctor will only do what the Endo suggests, email for a copy of the article by Dr Toft ex of the British Thyroid Association who says:-

    The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range – 0.2-0.5mU/l.

    In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l. Most patients will feel well in that circumstance.

    But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

    This ‘exogenous subclinical hyperthyroidism’ is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l).

    Even while taking the slightly higher dose of levothyroxine a handful of patients continue to complain that a sense of wellbeing has not been restored. A trial of levothyroxine and tri-iodothyronine is not unreasonable. The dose of levothyroxine should be reduced by 50µg daily and tri iodothyronine in a dose of 10µg (half a tablet) daily added.

  • Thanks very much for replying, and so promptly. I will most certainly "fight" my corner if I have to and what you have detailed above will difinately help me.

  • A vitD level of 17 is very low and if you have any lingering symptoms these could be down to your low VitD and not your thyroid as low vitD mimics thyroid symptoms (as does low B12).

    I was told yesterday by my GP that continuing on a supressed TSH level can cause heart problems, whether that's correct or not I wouldn't like to say, but this is the main reason doctors do not like to see a TSH level like yours and probably the main reason that you are being told to reduce your levo.

    I had a TSH similar to yours, and like you I felt great, but it has caused me problems so I can see where your doctors are coming from. Ask your GP WHY is a supressed TSH like yours such a problem and see what he/she answers. I hate to say it but they may be correct and you do need to reduce BUT if they do make you reduce then try and sort out some sort of compromise. Tell them o.k. you will reduce for three months and take the VitD supplements but if your symptoms start returning then you need an assurance that increasing your levo back to its original dosage will be looked at.

    Sorry that this might not be what you wanted to hear but at least if they are adamant that you reduce your levo at least I have given you some idea of how to try and strike a compromise.

    Hope this helps.

    Moggie x

  • Thank you Moggie. I am open to reducing it see if it will reduce some of my other concerns. I have 2 mths left on my Vit D tablets before next test so I suppose I could review it all then. I'm seriously overweight and I lost 1 stone in 1 year being on Levo. I therefore do not want any heart problems to occur.

    Oh (sigh) it's a tough condition to try to deal with. I am so glad of this group!

  • Yes it is tough - but you sound a very sensible person, which goes a long way when dealing with doctors - plus you are willing to learn and gain as much knowledge about your condition as you can, which again will go a long way to making sure that between you and your doctors you are managing your condition to the best of your ability.

    Plus you'll always have this site to fall back on for advice and support.

    Let us know how the appt goes wont you - and it will be interesting to see what your GP's answer will be if you do get to ask him why a supressed TSH level is a concern.

    Moggie x

  • Moggie, you felt great but it caused you problems? I have mostly been underdosed and when I was overdosed, I felt it immediately. But I think it felt that way due to my adrenals. Are you saying that you can feel good and yet have detrimental effects from more thyroid meds than are needed? I have never heard that before. Could you explain? (only if you wish).

  • Sorry its taken so long to get back to you but I have no internet access at the weekends.

    Yes I felt great - no hypo symptoms at all, in actual fact I would go so far as to say I felt close to normal BUT it has caused me heart problems. I was on 100mcgs T4 and 20mcgs T3 and started getting palps almost immediately on taking the T3. Foolishly I didn't tell my GP and tried to sort it out myself for almost a year until it got so bad that it started frightening me big time.

    Had a 24hr ECG done and it showed up some sort of tachycardia (I did know the name but have forgotten it) and due to this I have had two operations cancelled and am going for an echocardiogram on Wednesday. I was taken off of the T3 in Feb and although the pounding/fast heart rate has stopped the missing beats thing that my heart does is still there. I had a supressed TSH for over a year and it ties in with what my GP has said so will await the outcome of this scan.

    I'm not saying that this is common to everyone with a supressed TSH I was just giving Misscherry the reason the doctors don't like to see a prolonged supressed TSH.

    If I haven't explained enough, or you have any more questions, just let me know.

    Moggie x

  • Thanks, Moggie. In reading so many articles, most of them remark about two heart problems that "low" thyroid may cause. One is a lag in the R wave (whatever that is) and an enlarged left ventricle. I just proved the R wave when I had my heart monitored. It wasn't serious enough to, and I don't know if they can, do anything for it anyway.

    I guess I assumed people would be too uncomfortable to overdose for any length of time and I'm sorry you've suffered this. Maybe it will be reversible. I hope you have a normal scan.

  • Thanks for the well wishes but the worst of it was that I wasn't uncomfortable - I felt great. There are quite a few on here with the same problem but (and here's the confussing bit) it can also be caused by the T4 (Levo) although doctors automatically assume that its the T3 that's to blame as this drug can give the heart an almost instant hit (which I was feeling big time).

    You are right about low thyroid can also cause damage to the heart and I quoted this myself today to my GP who wanted to leave me under medicated until I see the endo at the end of the month. She is now going to any lengths to make sure I do not go over medicated again and is going totally the other way and willing to leave me under medicated, which I was not going to allow.

    To say that this illness is complicated is an understatement.

    So are you having heart problems because of low thyroid hormone?

    Moggie x

  • After six years on synthroid, I've been on Armour or Erfa for many more years. The P.A. said she had to write that I had an abnormal ekg for a minor surgery but she told me it was not serious and I do not have to worry. I'm definitely not going to a cardiologist knowing they would give me every heart test under the sun.

    My problem is that I feel undermedicated but have trouble raising my Armour but working on my adrenals and checking my ferritin levels. You are right about the complicated issues and so many interrelated hormones. Oh well, what else do we have to do or that we can do!


You may also like...